Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jun 1, 2017, 12:17 PM MDT for Costilla County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2017, 12:17 PM MDT (18:17 UTC)
- Expired
- Jun 1, 2017, 1:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Pueblo, CO
County Costilla County, CO
The radar
The Pueblo radar (KPUX), 157 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340
WWUS85 KPUB 011817
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
1217 PM MDT THU JUN 1 2017
COZ074-088-011900-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1217 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS COUNTY
UNTIL 100 PM MDT...
At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or 27 miles west of Trinidad, moving northeast at 5 mph.
Pea-size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Weston and Stonewall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3710 10498 3713 10507 3724 10506 3734 10501
3724 10474
TIME...MOT...LOC 1814Z 209DEG 6KT 3716 10500
$$
BL/LWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 1, 11:46 AM MDT, 31 minutes earlier.
Area forecast discussion, Jun 1, 11:46 AM MDT, 31 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1146 AM MDT Thu Jun 1 2017 .UPDATE... Issued at 1104 AM MDT Thu Jun 1 2017 Updated short-term grids based on latest observations and hi-res model guidance. && .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Thu Jun 1 2017 ...Scattered Afternoon and Evening Showers and Thunderstorms... Currently...generally quiet conditions exist across southern Colorado early this morning. A few light showers over Prowers County near Holly will continue to dissipate through sunrise. Temperatures should remain in the lower to mid 50s for lows. Today and tonight...upper level high pressure will stretch from Montana, south into Texas and slowly drift east into the Central Plains tonight. Satellite imagery reveals a strong upper disturbance over Northwest New Mexico lifting north into Southwest Colorado under the ridge. This upper level disturbance is forecast to lift slowly northeast into Colorado this afternoon. This will allow for shower and thunderstorm development by late morning to early afternoon, initially over the mountains. Models guidance indicates showers and thunderstorms will then move east into the Eastern Plains for this afternoon and evening. Given the upper disturbance, models agree that coverage will be higher into the I-25 corridor for this afternoon and evening. Lack of shear and modest instability should keep cells below severe criteria, with small hail and gusty outflow winds possible. Slow storm movements over burn scars could lead to flash flooding and this will need to be monitored. Models in good agreement with showers and thunderstorms continuing east across the Plains through the evening hours, and dissipating after sunset. Locations out near the Kansas border may not see any precipitation at all. Expect generally dry conditions across the region after midnight, into Friday morning. The exception may be the mountains where a few lingering showers may persist into the early morning hours. Temperatures will remain warm this afternoon with highs in the lower to mid 80s across the Plains. Lows tonight will fall into the mid 50s across the region. Mozley .LONG TERM...(Friday through Wednesday) Issued at 341 AM MDT Thu Jun 1 2017 Rather diffuse upper trough drifts eastward across Colorado on Friday, leading to a subtle increase in upward vertical motion across the state. Weak frontal boundary also drops south through the plains Fri, which should help focus convection from the southeastern mountains east toward the KS border late in the day and into the evening. 0-6km shear still far from impressive Fri with values staying below 30 kts, but with forecast CAPES above 1000 J/KG over portions of the plains, could see some briefly severe storms near the KS border in the afternoon. Convection then shifts south and east Fri night, with NAM and GFS showing a cluster of storms dropping south along the I-25 corridor through the evening. Weekend then looks drier, especially Sat, as subsidence and drying behind departing wave keep convection somewhat suppressed. Still some isolated tsra over the mts and near the NM border Sat afternoon, though coverage/intensity should be sparse/weak. Low level flow becomes more sly on Sun, which will bring back increased moisture/instability, leading to an upturn in convective chances many areas in the afternoon and evening. For next week, strong upper trough over the Pacific NW moves slowly through the nrn Rockies, while persistent sely flow continues to push low level moisture northward across the plains and into the ern mts. Mon-Wed should thus feature increased tsra chances across the ern half of the region, with enough moisture and increased shear for a few strong storms, along with the threat of heavy rain and burn scar flooding. Upper ridge then rebuilds over the area late week which should diminish convection, though enough low level moisture will remain for diurnal mountain storms into next weekend. Temps Fri-Sun will stay on the warm side, with readings a few degf above average trough the period. Slight cooling then develops next week with increased clouds/moisture/precip, with temps over the eastern half of the area falling back to seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1133 AM MDT Thu Jun 1 2017 A weak upper level disturbance will drift north across the forecast area today producing another round of afternoon and early evening showers and thunderstorms. Storm coverage today will favor areas west of the I-25 corridor with much more isolated activity making it east of the I-25 corridor. Pilots can expect to encounter local MVFR, IFR and LIFR conditions when navigating areas of precipitation. Primary storm risks will include lightning, wind gusts up to around 50 mph, locally heavy rain and spotty small hail. The KCOS, KPUB and KALS terminal sites could each see a storm move through the vicinity today or possibly even take a more direct hit. According to the high res models, KALS may have the best chance of seeing a storm today with lower odds at either KCOS or KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...LINE SHORT TERM...MOZLEY LONG TERM...PETERSEN AVIATION...LW
Hazardous weather outlook, Jun 1, 11:52 AM MDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1152 AM MDT Thu Jun 1 2017 COZ058>089-093>099-021800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1152 AM MDT Thu Jun 1 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will develop over the mountains early this afternoon, then move across lower elevations, into the Interstate 25 corridor this afternoon into the middle of the evening. Lightning, small hail and wind gusts to 50 mph will be the main storm threats. Slow storm movements may allow for increased flash flooding risk over area burn scars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered afternoon and evening thunderstorms are expected each day, with the greatest chance for storms on Friday and then again Monday through Wednesday. Initial development will generally be over the mountains in the early afternoon, before storms spread across lower elevations and the southeast plains during the late afternoon and evening. The primary risks through the period will be lightning, small hail, gusty winds and locally heavy rain. Increased instability across the region Friday and again on Monday and Tuesday may allow for a few strong to severe storms over the Plains. An additional concern early next week could be flash flooding on area burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the mountains and plains west of the I-25 corridor. LINE/LW
In the hours before
Special weather statement, Jun 1, 12:17 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1217 PM MDT THU JUN 1 2017
COZ074-088-011900-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1217 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS COUNTY
UNTIL 100 PM MDT...
At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or 27 miles west of Trinidad, moving northeast at 5 mph.
Pea-size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Weston and Stonewall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3710 10498 3713 10507 3724 10506 3734 10501
3724 10474
TIME...MOT...LOC 1814Z 209DEG 6KT 3716 10500
BL/LWThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:20 PM MDT | Special Weather Statement | PUB | Kiowa | 40 min |
| Jun 1, 12:38 PM MDT | Special Weather Statement | PUB | Huerfano | 52 min |
| Jun 1, 12:59 PM MDT | Special Weather Statement | PUB | Huerfano | 46 min |
| Jun 1, 1:54 PM MDT | Special Weather Statement | PUB | Teller | 36 min |
| Jun 1, 2:32 PM MDT | Special Weather Statement | PUB | Custer | 28 min |
| Jun 1, 3:22 PM MDT | Special Weather Statement | PUB | Costilla | 23 min |
| Jun 1, 3:24 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jun 1, 4:25 PM MDT | Special Weather Statement | PUB | Fremont | 50 min |
| Jun 1, 5:29 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.